Alert archive / New Mexico / High Wind Warnings in 2013
High Wind Warning 12, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 17, 2013, 1:24 PM MDT for Eddy County, New Mexico. It took effect at Mar 17, 2013, 3:00 PM MDT. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 17, 2013, 1:24 PM MDT (19:24 UTC)
- In effect from
- Mar 17, 2013, 3:00 PM MDT
- Expired
- Mar 18, 2013, 3:00 AM MDT
- In force
- 12 hr
- Issued by
- NWS Midland/Odessa, TX
County Eddy County, NM
The radar
The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 7.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1695 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
564 WWUS74 KMAF 171924 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 224 PM CDT SUN MAR 17 2013 ...STRONG WINDS TO AFFECT THE GUADALUPE MOUNTAINS THIS AFTERNOON AND EVENING... .INCREASING WESTERLY FLOW ALOFT WILL RESULT IN HIGH WINDS AFFECTING THE GUADALUPE MOUNTAINS LATE THIS AFTERNOON AND EVENING. AS TEMPERATURES COOL THIS EVENING...WESTERLY WINDS WILL DECREASE IN THE GUADALUPES. NMZ027-TXZ258-180300- /O.NEW.KMAF.HW.W.0012.130317T2100Z-130318T0300Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 124 PM MDT SUN MAR 17 2013 ...HIGH WIND WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. * EVENT...HIGH WINDS. * TIMING...LATE THIS AFTERNOON AND THROUGH EARLY THIS EVENING. * WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS NEAR 60 MPH * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$
1 follow-up statement
425 WWUS74 KMAF 180259 NPWMAF URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 959 PM CDT SUN MAR 17 2013 ...STRONG WINDS WILL CONTINUE TO AFFECT THE GUADALUPE MOUNTAINS THROUGH THE EARLY MORNING HOURS... .WESTERLY WINDS WILL REMAIN STRONG AND GUSTY IN THE WAKE OF AN UPPER LEVEL DISTURBANCE THAT CROSSED OVER THE AREA EARLIER TODAY. WINDS WILL GRADUALLY DIMINISH OVERNIGHT. NMZ027-TXZ258-180900- /O.EXT.KMAF.HW.W.0012.000000T0000Z-130318T0900Z/ GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS- INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP... PINE SPRINGS 859 PM MDT SUN MAR 17 2013 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 3 AM MDT MONDAY... * EVENT...HIGH WINDS. * TIMING...CONTINUING UNTIL 4 AM CDT /3 AM MDT/. * WINDS...WEST WINDS 35 TO 45 MPH WITH GUSTS NEAR 60 MPH * IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... VANS...AND TRACTOR TRAILERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. && $$ 05
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 17, 1:21 PM MDT, 3 minutes earlier.
Area forecast discussion, Mar 17, 1:21 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
221 PM CDT SUN MAR 17 2013
.DISCUSSION...
A COLD FRONT LIE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS THIS
AFTERNOON...BUT WESTERLY WINDS WILL BEGIN TO MIX DOWN OUT WEST AND
PUSH THE FRONT EASTWARD OUT OF THE AREA. TEMPERATURES SHOULD WARM
ABOVE NORMAL AS A RESULT WITH CRITICAL FIRE WEATHER CONDITIONS
EXPECTED OVER ROUGHLY THE WESTERN HALF OF THE FORECAST AREA THIS
AFTERNOON AND EARLY EVENING. ALSO SHOULD SEE WESTERLY WINDS
INCREASE IN THE GUADALUPE MOUNTAINS AS THE FLOW ALOFT TIGHTENS AND
STRONGER MID LEVEL WINDS MIX DOWN OVER THE MOUNTAINS RANGE. WILL
ISSUE A HIGH WIND WARNING FROM 17/21Z TO 18/03Z FOR WINDS OF 35 TO
45 MPH SUSTAINED AND GUSTS NEAR 60 MPH. ON A DIFFERENT NOTE...HAVE
ADDED ISOLATED THUNDERSTORMS TO THE NORTHERN HALF OF LEA COUNTY THIS
AFTERNOON. ALTHOUGH LOW LEVEL MOISTURE IS SCANT...A SHORTWAVE
TROUGH WILL IMPINGE UPON A SURFACE TROUGH THERE LATER THIS
AFTERNOON. SINCE MID AND UPPER LEVEL MOISTURE IS SO GREAT WITH THE
WAVE...AND LAPSE RATES WILL BE AROUND 8 C/KM...THINK A FEW
SHOWERS...IF NOT A STORM OR TWO...COULD DEVELOP. NOT EXPECTING MUCH
RAIN FROM ANYTHING THAT DEVELOPS...HOWEVER GUSTY WINDS WILL
DEFINITELY BE POSSIBLE AS EVAPORATIVE COOLED AIR IN THE DRY SUBCLOUD
LAYER WILL RESULT IN ENHANCED DOWNDRAFTS FROM ANY PRECIPITATION. A
FEW SHOWERS MAY PERSIST OVER THE PERMIAN BASIN THIS EVENING...
ALTHOUGH THE COOLING ATMOSPHERE AND LACK OF ANY THUNDER COULD PREVENT
WINDS FROM BEING TOO GUSTY. HAVE MADE A MENTION IN THE HWO THOUGH.
TEMPERATURES WILL SEESAW BETWEEN LOWER AND HIGHER MAXES THE NEXT FEW
DAYS AS A SERIES OF SHORTWAVE TROUGHS PASS BY MAINLY NORTH OF THE
REGION...BUT CONTINUE TO TRY TO PUSH COOLER AIR SOUTH INTO THE AREA.
THE FRONT CURRENTLY OVER THE AREA WILL BE PUSHED OUT THIS AFTERNOON
AND TONIGHT...BUT MAKE A GUEST APPEARANCE MONDAY. THE FRONT WILL
NOT MAKE A LOT OF PROGRESS SOUTHWARD INTO THE REGION...BUT LOWER
HEIGHTS...A SUPPRESSED H85 THERMAL RIDGE FORM THE PASSING TROUGH AND
INCREASED CLOUDS WILL PROBABLY KEEP READINGS DOWN A LITTLE...
ALTHOUGH STILL ABOVE NORMAL. THE FRONTAL BOUNDARY WILL AGAIN TRY TO
PUSH SOUTHWESTWARD INTO THE REGION TUESDAY WITH MUCH THE SAME RESULT
AS MONDAY...BUT WILL MANAGE TO SLIP SOUTHWARD OVER MOST OF THE AREA
TUESDAY NIGHT. THE ASSOCIATED SURFACE RIDGE WILL MOVE EAST
WEDNESDAY WITH SOUTHERLY WINDS ON THE BACKSIDE ALLOWING LOW LEVEL
MOISTURE TO RETURN TO THE AREA. MID AND UPPER LEVEL MOISTURE WILL
INCREASE AS A SHORTWAVE TROUGH MOVES OVER THE AREA. HAVE ADDED
ISOLATED SHOWERS OVER THE PERMIAN BASIN WEDNESDAY...ALTHOUGH THERE
IS NOT A LOT OF AGREEMENT ANYTHING WILL OCCUR SO THE POPS WILL BE
LOW. TEMPERATURES WILL WARM WELL ABOVE NORMAL THURSDAY...BUT A
STRONG COLD FRONT IS EXPECTED TO MOVE SOUTH INTO THE REGION THURSDAY
NIGHT AND FRIDAY. MODELS ARE IN DISAGREEMENT ON HOW MUCH AN UPPER
TROUGH WILL AMPLIFY OVER THE CENTRAL U.S. INTO SATURDAY...THEN
WHETHER THE FLOW ALOFT WILL BE PROGRESSIVE OR NOT. HAVE KEPT
TEMPERATURES BELOW NORMAL OVER MOST OF THE AREA FRIDAY AND
SATURDAY...THEN TEMPERED THEM SOMEWHAT SUNDAY. LATER SHIFTS WILL
LIKELY HAVE TO ADJUST THESE. RAIN CHANCES DO NOT APPEAR VERY GOOD
FROM THURSDAY THROUGH SUNDAY WITH EITHER SCENARIO THOUGH.
&&
.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED TO DEVELOP ONCE AGAIN
LATE THIS AFTERNOON AND CONTINUE THROUGH EARLY THIS EVENING IN THE
HIGHER TERRAIN AND THE IMMEDIATE ADJACENT PLAINS AS A SURFACE
TROUGH INTENSIFIES AND SURGES EAST AS A MID LEVEL TROUGH APPROACHES
FROM THE WEST. BEHIND THE SURFACE TROUGH 20 FOOT WINDS ARE EXPECTED
TO INCREASE TO 20 MPH OR GREATER AND RH/S WILL CRATER TO 5 TO 10
PERCENT LATE THIS AFTERNOON. CONDITIONS SHOULD IMPROVE LATER THIS
EVENING AS WINDS DECREASE BUT MAINLY POOR RH RECOVERY IS EXPECTED
OVERNIGHT.
A COLD FRONT WILL BACK DOOR THROUGH THE REGION LATE TONIGHT AND
MONDAY AND THIS SHOULD LIMIT FIRE WEATHER CONCERNS FOR MONDAY.
ONE AREA OF INTEREST HOWEVER WILL CONTINUE TO BE THE GUADALUPE
MOUNTAINS ESPECIALLY THE LOWER ELEVATIONS WHERE NEAR CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED BY AFTERNOON AS THE SURFACE TROUGH
MOVES EAST OF THE REGION AND
RH/S DROP BELOW 10 PERCENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX 48 76 44 78 / 10 0 0 0
BIG SPRING TX 51 77 46 80 / 10 0 0 0
CARLSBAD NM 48 81 45 82 / 10 0 0 0
DRYDEN TX 56 91 55 85 / 0 0 0 0
FORT STOCKTON TX 57 82 52 82 / 0 0 0 0
GUADALUPE PASS TX 48 76 50 75 / 0 0 0 0
HOBBS NM 45 77 43 77 / 10 0 0 0
MARFA TX 40 75 35 75 / 0 0 0 0
MIDLAND INTL AIRPORT TX 49 77 45 81 / 10 0 0 0
ODESSA TX 50 76 47 80 / 10 0 0 0
WINK TX 48 80 44 82 / 10 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
PLAINS/BLM ROSWELL/LNZ.
TX...HIGH WIND WARNING UNTIL 9 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES... GUADALUPE MOUNTAINS.
RED FLAG WARNING UNTIL 9 PM CDT /8 PM MDT/ THIS EVENING FOR THE
FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA...GUADALUPE
MOUNTAINS...MARFA PLATEAU...REEVES COUNTY AND UPPER TRANS
PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
12/67Hazardous weather outlook, Mar 17, 11:59 AM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1259 PM CDT SUN MAR 17 2013 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-181130- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 1259 PM CDT SUN MAR 17 2013 /1159 AM MDT SUN MAR 17 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT DRY AND WINDY CONDITIONS THROUGH EARLY THIS EVENING WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS FOR THE GUADALUPE AND DAVIS MOUNTAINS AND ADJACENT PLAINS. A RED FLAG WARNING IS IN EFFECT. WEST TO SOUTHWEST WINDS OF 35 TO 45 MPH WITH GUSTS TO 60 MPH ARE EXPECTED THROUGH MID EVENING ACROSS THE GUADALUPE MOUNTAINS. A HIGH WIND WATCH IS IN EFFECT. ISOLATED DRY SHOWERS MAY PRODUCE BRIEF WIND GUSTS TO 50 MPH LATE THIS AFTERNOON ACROSS NORTHERN LEA COUNTY NEW MEXICO. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY ACROSS THE GUADALUPE MOUNTAINS MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 17, 2:29 AM MDT | Red Flag Warning | MAF | 18 hr | |
| Mar 17, 5:20 PM MDT | Special Weather Statement | MAF | Gaines | 55 min |
| Mar 17, 3:26 PM MDT | Special Weather Statement | MAF | Lea | 2 hr |
| Mar 17, 4:24 PM MDT | Special Weather Statement | MAF | Lea | 66 min |
Nearby
High Wind Warnings in New Mexico, 2013High Wind Warnings in Texas, 2013Every high wind warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.